Colorado, 2004

Hail in Colorado, April 21, 2004

April 21, 2004 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 21, 1:00 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 21, 1:00 PM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED APR 21 2004

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
AT 18Z ETA HAS BEST QPF VERIFICATION FOR THE GOODLAND FORECAST AREA.
THE MODEL RESOLVED BAND OF ISENTROPIC LIFT SOUTH OF INTERSTATE 70.
GFS MISSED THAT AREA AS WELL AS OVERDOING PRECIPITATION IN NORTHEAST
COLORADO. WILL FAVOR ETA FOR THE SHORT TERM PERIOD.

MAIN 500 MB UPPER LOW WILL SETTLE INTO THE GREAT BASIN TONIGHT. THE
SYSTEM WILL THEN REMAIN NEARLY STATIONARY OVER THE FOUR CORNERS
THROUGH FRIDAY NIGHT BEFORE LIFTING NORTHEAST DURING THE DAY ON
SATURDAY. PERIODIC SHORTWAVE ENERGY WILL BE EJECTED OVER THE HIGH
PLAINS THROUGH THAT TIME.

LIMITED SEVERE THREAT WILL BE OVER SOUTHERN FORECAST AREA. THERE
APPEARS TO BE TWO WINDOWS OF OPPORTUNITY...BETWEEN 03Z AND 12Z
TONIGHT AND ABOUT THE SAME TIME TOMORROW NIGHT. THE ENVIRONMENT WILL
BE ONE OF HIGH SHEAR BUT LOW CAPE...WITH ELEVATED CAPE VALUES NO
MORE THAN 500 J/KG. STORM PREDICTION CENTER PLACES THE SOUTHERN
ZONES IN A SLIGHT RISK BOTH OF THESE TIME PERIODS. WILL WATCH
CLOSELY HOW THE STORMS EVOLVE TONIGHT...AND EXPECT A REPEAT TOMORROW
NIGHT. SHEAR AND CAPE RELAX SIGNIFICANTLY ON FRIDAY AND THE
ATMOSPHERE MAY BE STABLE ENOUGH THAT NO THUNDERSTORMS WILL DEVELOP.

ANOTHER PROBLEM WILL BE PHASE ON FRIDAY. UPPER COLD POOL WILL BE
APPROACHING NORTHEAST COLORADO. FORECAST CRITICAL THICKNESS VALUES
FROM THE GFS MEET SNOW THRESHOLDS OVER THE WESTERN HALF OF THE
FORECAST AREA AS EARLY AS FRIDAY MORNING. GFS MOS PRECIPITATION TYPE
ALGORITHM GENERATING SNOW AS EARLY AS 12Z FRIDAY IN BURLINGTON. HPC
HEAVY SNOW DISCUSSION PLACES A LOW RISK OF 6 INCH SNOWS JUST TO THE
WEST OF THE FORECAST AREA. MID SHIFT WILL NEED TO LOOK AT THIS
CLOSELY. FOR NOW...WILL SPEED UP THE CHANGE OVER TO SNOW IN THE
GRIDS TO FRIDAY MORNING FAR WEST...REACHING THE KANSAS LINE FRIDAY
NIGHT.

&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
NORTHWEST FLOW ALOFT IN PLACE ON SUNDAY AS RIDGE BUILDS INTO WESTERN
CANADA. SURFACE HIGH CENTERED OVER NEBRASKA WILL PROVIDE AN UPSLOPE
COMPONENT TO SURFACE WINDS WITH STEEPENING LAPSE RATES OVER
COLORADO. PALMER DIVIDE WILL BE THE MOST LIKELY AREA FOR AFTERNOON
THUNDERSTORM INITIATION WITH STORM MOVEMENT SOUTHEAST. WILL ADD SOME
SLIGHT CHANCE POPS TO THE SOUTHWEST FORECAST AREA.

GFS ENSEMBLE MEMBERS IN FAIRLY GOOD AGREEMENT MONDAY THROUGH
WEDNESDAY WITH LONGWAVE RIDGE AXIS SETTING UP JUST WEST OF THE
ROCKIES. ECMWF PRESENTS SOMEWHAT OF A PROBLEM WITH ENERGY SOUTH OF
THE RIDGE MOVING FROM THE DESERT SOUTHWEST TO SOUTHERN PLAINS MONDAY
AND TUESDAY. HOWEVER AS SURFACE HIGH PRESSURE BUILDS OVER THE
SOUTHEAST UNITED STATES NORTH WINDS WILL BE OVER THE GULF OF MEXICO
AND EVEN IF THE ECMWF IS RIGHT THE SYSTEM WILL BE MOISTURE STARVED
AND PROBABLY TOO FAR SOUTH TO AFFECT THE FORECAST AREA. ONLY OTHER
POSSIBILITY FOR PRECIPITATION WILL BE WITH A SHORTWAVE RIDING DOWN
THE RIDGE TUESDAY AFTERNOON AND EVENING. OPERATIONAL GFS ALONE
HOWEVER WITH THIS FEATURE AND OTHER ENSEMBLE MEMBERS SHOW RIDGE
HOLDING STRONG OR A DAMPENED SHORTWAVE PASSING TO THE NORTH.

ONLY OTHER POSSIBILITY FOR PRECIPITATION WILL BE THUNDERSTORMS
DEVELOPING OVER THE HIGHER TERRAIN OF COLORADO AS 700-500 MB LAPSE
RATES STEEPEN THROUGH THE PERIOD. FORECAST 0-6 KM MEAN WINDS
SUGGESTS STORMS WILL BE SLOW TO MOVE EAST AND DISSIPATE AROUND
SUNSET WEST OF THE FORECAST AREA. THUS A DRY AND WARM FORECAST SEEMS
IN ORDER...AND WILL GO WITH WARMEST OF THE GFS ENSEMBLE MOS MEMBERS
FOR TEMPERATURES.

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Apr 21, 9:44 AM MST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT WED APR 21 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221643-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF UPPER LEVEL DISTURBANCES WILL HELP DEVELOP LIGHT RAIN
SHOWERS LATE THIS AFTERNOON AND EVENING WITH A FEW THUNDERSTORMS
ACROSS THE TRI-STATE REGION.  THE MAIN THREAT WITH THESE STORMS WILL
BE CLOUD TO GROUND LIGHTNING.  RAINFALL WILL BECOME MORE WIDESPREAD
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD LIGHT RAIN SHOWERS ARE EXPECTED ACROSS THE REGION FROM
THURSDAY THROUGH SATURDAY WITH THE POSSIBILITY OF A FEW THUNDERSTORMS
EACH AFTERNOON AND EVENING.  RAIN MAY MIX WITH SNOW OVERNIGHT FRIDAY
NIGHT. SUNDAY WILL BE DRY WITH A RETURN OF A FEW THUNDERSTORMS SUNDAY
NIGHT. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH ANY OF
THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
April 21, 6:02 PM MST
Where
Kit Carson County, 14 mi N of Burlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -102.267

Hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389052.